What are the Most Common Causes of Nausea and Weight Gain?

Nausea, which is the queasy sensation that makes a person feel the urge to vomit, is often caused by pregnancy, stress, overindulgence, and certain medications. Weight gain may also be coupled with nausea and make the situation worse. Determining the cause of the nausea and weight gain helps medical professionals decide on a course of action to eliminate the symptoms and get the patient back to normal.

The most common cause of these symptoms is pregnancy. During pregnancy, the mother will gain weight to support the growing fetus. Pregnant women often experience morning sickness, especially early in the pregnancy. As the fetus grows, pressure is placed on the stomach, diaphragm and other upper body areas. The pressure may cause the mother to experience reflux, heartburn, trouble breathing, and nausea.

Over-the-counter medications such as chewable antacid tablets or eating smaller more frequent meals to space out digestion often help reduce the nausea. For more serious nausea, prescription medications may be necessary. Some amount of weight gain is expected during pregnancy but excessive weight gain may be the result of gestational diabetes. Tests are offered during the second trimester to determine if the mother has the condition. If the test results are positive, the doctor will require the mother to follow a diabetic diet until the pregnancy is over.


Stress is another common factor in nausea and weight gain. When a person has trouble dealing with work, personal, or financial problems, she will often overeat, which results in weight gain. Stress may also make a person nervous, which can cause nausea. Addressing the cause of stress should help her reduce the amount of stress she is experiencing and reduce the symptoms. Counseling, changing jobs, or leaving unhealthy relationships are common ways to reduce stress-related symptoms.

Overindulgence is a fairly common cause of nausea and weight gain and should be avoided. Excessive alcohol consumption will often cause a person to feel terrible for several hours as the alcohol works its way through the bloodstream. Chronic excess alcohol consumption may also cause weight gain due to the high amount of calories being consumed while drinking. Overindulgence of food, especially fatty or greasy foods, can cause weight gain and nausea. By limiting how much of these types of foods are eaten at a given time and limiting the frequency of what is eaten, stomach problems and weight gain can be avoided.

Certain medications also have been known to cause these problems. Common medications such as birth control pills and blood pressure medications may require changes in dosage to eliminate the symptoms. Taking the medications after eating a meal may reduce feelings of nausea but patients who are also suffering from weight gain need to consult a medical professional to determine if a change in the medication is necessary.


You might also Like


Discuss this Article

Post 6

Some people, when they are stressed, worried or frustrated, will binge eat and then will feel sick and nauseated. The cause is completely psychological though and it can be overcome with stress management techniques or therapy.

I used to do this when I was young but I've overcome it. Now, when I feel unwell, I go out and take a walk in nature. It helps immensely. Praying, having a herbal tea, watching a movie to take my mind off of things and just relaxing helps too. Food is definitely not the solution to our worries.

Post 5

@Ana1234-- Actually, one doesn't necessarily have to eat more or eat unhealthy foods to gain weight. There are health conditions that can cause weight gain even though the person doesn't eat more.

I had thyroid disease a few years ago. My thyroid was not producing enough hormone which was slowing down my metabolism. I gained a lot of weight even though I did not eat much at all. Hypothyroidism does cause fatigue and it does reduce physical activity. But I gained weight because my metabolism was just not working.

When I started taking synthetic thyroid hormones, the weight just disappeared, and that too within a week! The medications caused some nausea, but that went away after a while.

That's why I always say that we should not judge others by their appearance. We have no idea what might be causing their weight gain.

Post 4

Nausea and weight gain seem so contradictory to one another. Usually, when someone has nausea, he or she won't be able to eat as much and will probably lose weight. I think these symptoms may not be always related to one another for this reason. Maybe they're caused by totally different things.

Post 3

@Ana1234 - It really depends on the person though. If you've been one weight your entire life and you suddenly gain a whole bunch when there hasn't been any change in your habits, I'd call that a serious indicator that something is wrong.

I mean, it might also be an indicator that you're pregnant which might not be "wrong" but it's still something you'd want to get checked out.

Post 2

@KoiwiGal - Weight doesn't just appear out of nowhere. I suspect that most of the time these symptoms go together when someone is eating the wrong kinds of food. Over-indulging in sugar and starch can make you nauseated, because your blood sugar gets out of control.

It might also be a pair of anxiety symptoms. If you are feeling ill with stress or anxiety, but eating food helps to comfort you, you might well end up experiencing this.

I guess my point is that these two symptoms are pretty common and might just happen in anyone. If anything I'd say the nausea is the more important symptom, as chronic nausea is almost certainly indicating that something is off.

Post 1

If the cause of having these conditions together isn't obvious, then you should definitely see a doctor about it. Most people who experience chronic nausea will lose weight, not gain it. And extra weight isn't always fat, it could be some other symptom like water retention.

If you haven't started new medications or changed your diet or anything like that recently, then you should definitely get to a doctor and make sure you know what's up.

Post your comments

Post Anonymously


forgot password?